Thyroid problems can cause mood-related symptoms. If you have hypothyroidism (underactive), it can seem like you're depressed. If you have hyperthyroidism (overactive), it can seem as though you're manic. My psychiatrist would always check my thyroid levels when I was first diagnosed to make sure it wasn't my thyroid or bipolar disorder aggravated by thyroid problems.
But as far as being related beyond a shadow of a doubt? Not really. You can have one without the other.
Lithium can cause thyroid problems, but thyroid issues can cause mental health problems. A simple blood test can rule out thyroid issues. I know here everyone is screened for thyroid as it can mimick bipolar and anxiety.
Lithium is notorious for causing thyroid problems, underactve I think.
Regarding your query on whether bi-polar disorder and thyroid problems are related, I have never heard of bi-polar affecting the thyroid but I have heard that thyroid problems can affect bi-polar.
Thequietgirl makes a very good point, thyroid problems can be mistaken as mood swings, someone with an overactive thyroid could certainly give one of my hyper manic episodes a run for it's money, a friend had it and she struggled with the shakes and could run around non stop before they got the situation under control.
If you are not sent for a blood test to check your thyroid levels and you have any symptoms please make sure you request one. take care of yourself.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.